Antiretroviral Neurotoxicity May Cause Cognitive Problems

Published: January 27, 2015

THE BODY PRO
Barbara Jungwirth
Original Article:  bit.ly/1JRgNLN

Before the advent of antiretroviral therapy, up to 15% of those with an AIDS-defining illness had HIV-associated dementia. Current antiretroviral medications have relegated HIV-associated dementia to a very rare disease. However, recent studies have shown that as many as 50% of those on combination antiretroviral therapy (cART) suffer from mild to moderate cognitive dysfunction. This percentage is likely to rise as the HIV-positive population ages.

Antiretroviral medications themselves may be partly to blame for such neurocognitive problems, suggests a recent review of previous studies. Even so, the authors of this review do not recommend that treatment be stopped, asserting that "there can be little doubt that in general cART is beneficial in preventing the more severe forms of HIV-associated neurological disease."

The study authors explained the mechanisms by which antiretrovirals might cause neurotoxicity. First, the metabolic side effects of some HIV medications, combined with the cognitive problems frequently observed in older people, may cause neurological problems. Second, some antiretroviral drugs may cause direct mitochondrial toxicity, either through the peripheral nerve damage associated with nucleoside reverse transcriptase inhibitors (NRTIs) or because NRTIs may amplify age-related mutations in the mitochondrial DNA.

Full text of article available at link below:  bit.ly/1JRgNLN
 

Leave a Reply